Mississippi, 2002

Damaging Winds in Mississippi, August 15, 2002

August 15, 2002 · NWS JAN · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 15, 2:14 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 15, 2:14 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT THU AUG 15 2002

FORECAST PROBLEM THIS PACKAGE...
RAIN CHANCES THROUGH THE END OF THE WEEK.

SYNOPTICALLY...NOT MUCH HAS CHANGED FROM WEDNESDAY.  THE HAND-DRAWN
CHARTS ARE STILL SHOWING A LONGWAVE TROUGH NEAR THE ARKLATEX.  THE
UPPER LOW...THAT WAS OVER THE WESTERN GULF YESTERDAY...MOVED ONSHORE
AND WAS ANALYZED AT THE MID-LEVELS AS AN OPEN WAVE NEAR COLLEGE
STATION TEXAS.  A LARGE CONVECTIVE COMPLEX OVER EASTERN TEXAS AND
MUCH OF LOUISIANA CONTINUES BRINGING MOISTURE INTO OUR NECK OF THE
WOODS.  PRECIPITABLE WATER VALUES ACROSS THE AREA THIS MORNING
REMAIN NEAR 2 INCHES.

AS WAS THE CASE YESTERDAY...MUCH OF THE PRECIPITATION OVER THE
FORECAST AREA HAS BEEN CONFINED TO THE WESTERN SECTIONS OF THE
FORECAST AREA.  THIS IS LOCATED IN AN AREA OF ENHANCED ISENTROPIC
LIFTING ON THE 300-315 K SURFACES...WHERE CONDENSATION PRESSURE
DEFICITS HAVE BEEN ON THE ORDER OF 2 MB.  FURTHER EAST...THE
CONDENSATION PRESSURE DEFICITS AND UPGLIDE HAVENT BEEN AS
FRIENDLY.  THUS...WHEN THE RAIN SHIELD TRIED EDGING EAST FROM
LOUISIANA...IT RUNS INTO A LESS FAVORABLE ENVIRONMENT THANKS TO
SLIGHTLY WEAKER VERTICAL MOTION.

VISIBLE SATELLITE IMAGERY HAS SHOWN A CLEAR POCKET FROM ABOUT
LAUREL SOUTH AND EAST TO THE COAST.  I EXPECT DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS ACROSS THIS AREA THIS EVENING...BEFORE
DISSIPATING AROUND SUNSET.  THE PRECIPITATION OVER THE WESTERN
COUNTIES/PARISHES MAY CONTINUE TO A CERTAIN EXTENT OVERNIGHT DUE TO
THE CONTINUED ISENTROPIC LIFTING.  HOWEVER...THIS TOO SHOULD
DIMINISH SOMEWHAT AFTER SUNSET.  ILL PLAN ON CLOSELY FOLLOWING
RADAR TRENDS BEFORE PUNCHING THE SEND BUTTON ON THE ZONES THIS
AFTERNOON.

THE OPEN WAVE OVER EAST TEXAS WILL BEGIN WEAKENING AS IT LIFTS OUT
ACROSS THE FORECAST AREA FRIDAY.  SCATTERED AREAS OF RAIN...WITH
MAYBE A THUNDERSTORM OR TWO...WILL REMAIN A GOOD BET ACROSS THE
FORECAST AREA.  THIS IS ESPECIALLY TRUE OVER THE WESTERN SECTIONS...
AS ISENTROPIC LIFTING ON THE 300-315 K SURFACES REMAINS NEAR THE
MISSISSIPPI RIVER AND PRECIPITABLE WATER VALUES CONTINUE TO HOVER AT
OR ABOVE THE 2 INCH MARK.  IM TENTATIVELY PLANNING ON HAVING THE
HIGHEST RAIN CHANCES IN THE DELTA AND WEST...THEN GRADUALLY TAPER TO
THE EAST.

PRECIPITABLE WATER VALUES ARE STILL CLOSE TO 2 INCHES OVER THE
WESTERN AND NORTHERN COUNTIES/PARISHES FOR MUCH OF SATURDAY WHEN
ANOTHER SHORTWAVE MOVES THROUGH.  WITH RIDGING ATTEMPTING TO BUILD
INTO THE AREA AND UPWARD VERTICAL MOTIONS NOT AS GREAT...I BELIEVE
THE CONVECTION WILL SHOW A MORE DIURNAL TREND.

RIDGING FINALLY TAKES CONTROL OF OUR WEATHER SUNDAY.  ILL BRING
RAIN CHANCES BACK INTO SLIGHT CHANCE TERRITORY AT THIS TIME...DUE TO
A PREVAILING SUBSIDENT MOTION AND SLIGHTLY LOWER PRECIPITABLE WATER
VALUES.

THERES NO BIG CHANGE IN STORE THROUGH THURSDAY OR NEXT WEEK.  WITH
NO MAJOR WEATHER SYSTEMS EXPECTED TO SWING THROUGH OUR AREA...ILL
KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
GOING IN THE EXTENDED.

PRELIMINARY NUMBERS ARE LISTED BELOW.

FCSTID = 10
JAN   73  88  73  91 /  ??  50  40  30
MEI   73  90  73  91 /  30  40  30  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

...UPDATED TO INCLUDE PRELIMINARY NUMBERS... DAB

In the hours before

Special weather statement, Aug 15, 1:29 PM CST, 2 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT THU AUG 15 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE  TONIGHT
OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND SOUTHWEST
MISSISSIPPI. SCATTERED THUNDERSTORM ARE EXPECTED OVER MUCH
MISSISSIPPI AND SHOULD DISSIPATE AROUND SUNSET. THE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE...BUT WILL PRODUCE DANGEROUS
LIGHTNING...GUSTY WINDS...AND HEAVY RAINFALL.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL AND HAM RADIO OPERATORS...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE REQUIRED THROUGH TONIGHT.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT OVER NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND SOUTHWEST
MISSISSIPPI. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER SOUTHWEST
LOUISIANA WILL INTERACT WITH A VERY MOIST AIRMASS OVER THE LOWER
MISSISSIPPI VALLEY REGION...TO GENERATE THUNDERSTORMS WITH VERY
HEAVY RAINFALL. THE BEST MOISTURE TRANSPORT AND CHANCE FOR FOR
HEAVY RAIN WILL EXIST OVER NORTHEAST LOUISIANA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 15, 1:31 PM CST, 2 hours 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT THU AUG 15 2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hinds

When
August 15, 3:50 PM CST
Where
Hinds County, Raymond
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -90.433

Several trees were blown down in the community.

Thunderstorm Wind, Yazoo

When
August 15, 4:00 PM CST
Where
Yazoo County, Satartia
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.667, -90.550

Thunderstorm Wind, Yazoo

When
August 15, 4:15 PM CST
Where
Yazoo County, Yazoo City
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.850, -90.417

Several trees were blown down in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317150, 5317151, 5315976.